Tennessee, 2020

Tornado and Damaging Winds in Tennessee, May 4, 2020

May 4, 2020 · NWS HUN · 5 events in 2 counties and zones

A complex of strong to severe thunderstorms which originated in Kansas and Missouri earlier in the day, tracked east-southeast through southern middle Tennessee and far northeast Alabama. This system produced widespread winds of 50 to 60 mph and an EF-0 tornado in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A complex of strong to severe thunderstorms which originated in Kansas and Missouri earlier in the day, tracked east-southeast through southern middle Tennessee and far northeast Alabama. This system produced widespread winds of 50 to 60 mph and an EF-0 tornado in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 4, 8:03 PM CST, 16 minutes earlier.

Area forecast discussion, May 4, 8:03 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
903 PM CDT Mon May 4 2020

.NEAR TERM...(Tonight)
Issued at 903 PM CDT Mon May 4 2020

An MCS is currently moving to the southeast and entering our
northern counties at the time of this writing. These storms have had
a history of producing large hail and damaging winds. The atmosphere
over the TN Valley remains fairly unstable, with CAPE values on the
order of 1000-1500 j/kg. Meanwhile, effective wind shear values are
up to 50-60 kts indicating that the MCS will at least maintain some
organization as it continues to move into our area. Hires guidance
suggests that we will see some stabilization with the loss of daytime
heating which will likely lead to some weakening of this complex.
We're still anticipating it holding together for a couple more hours,
especially north of the TN River where a stalled boundary remains
draped from west to east. The main threats will be damaging wind
gusts and large hail north of the boundary, with a lesser threat of
gusty winds and small hail further south. Additionally, high rainfall
rates may produce some ponding of water on roadways, but given dry
conditions over the last few weeks, the flash flooding threat is low
as well. However, if we see any stalling of the complex then we may
realize a higher threat for flash flooding. The system is expected to
dissipate/move out of the area by midnight, with mild conditions
expected through the predawn hours.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 257 PM CDT Mon May 4 2020

A vigorous upper-trough will swing into the Great Lakes and Ohio
Valley on Tuesday, forcing a cold front south through the Tennessee
Valley and Deep South on Tuesday afternoon. Should lingering cloud
cover from the previous day's convection break-up by late morning,
expect enough heating (lower 80's highs) will take place to allow
for an uncapped environment in the afternoon and subsequently surface
based storms along and ahead of this front. While this is a conditional
threat, confidence is a little higher than if storms can develop
they could become strong to severe once again. The main window for
this would be during the afternoon and evening.

Behind this system, a much cooler and drier air mass will filter into
the area Tuesday night into Wednesday. Northerly winds will help to
reinforce this air mass and as a result highs will struggle to make
it out of the 60s despite the abundant sunshine.

.LONG TERM...(Wednesday night through Sunday)
Issued at 257 PM CDT Mon May 4 2020

The extended period will be marked by a significant period of cool
weather, with temperatures running 10-20 degrees below normal for
early to mid May as an upper-level trough over the Great lakes
remains the dominant weather feature across the Eastern CONUS. High
pressure and northerly flow will promote a cool and clear day on
Thursday, with highs peaking in the upper 60s to lower 70s. The only
chance for rain in the extended will come on Friday as a stout
shortwave drops south out of the Plains and through the Deep South.
Showers and scattered elevated storms will accompany this feature
(though the threat for any strong/severe storms appears to be low at
this time). Thereafter, a very cool and dry air mass will move in
for Mother's Day weekend and into early next week. Highs will
struggle to climb above the low to mid 60s, with lows in the upper
30s common. A Frost Advisory could be needed in some areas during
this time period should these trends continue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 637 PM CDT Mon May 4 2020

A complex of thunderstorms over western TN is expected to move to the
east-southeast during the evening hours, reaching KMSL between
02-03Z and KHSV between 03-04Z. These storms will bring gusty winds
and very heavy rainfall that will reduce visibilities and may lead to
ponding of water on runways. The storms will likely exit the area by
06Z, with dry conditions expected through the remainder of the
overnight period. Given an abundance of moisture, cigs are expected
to lower to between 2500 and 3000 feet between 11 and 14Z, with MVFR
conditions expected to prevail in this period. Cigs will lift to
around 4000 feet through the remainder of the period with winds
increasing from the southwest with gusts up to 20 kts during the
afternoon. Isolated to scattered thunderstorms are also expected to
develop along a cold front during the afternoon, however confidence
is too low to include more than a PROB30 at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...73
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 4, 12:51 PM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
151 PM CDT Mon May 4 2020

ALZ001>010-016-TNZ076-096-097-051000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
151 PM CDT Mon May 4 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A complex of strong to severe storms will push southeast into the
Tennessee Valley this afternoon and evening. Damaging winds up to
60-70 MPH, and large hail will be the primary impacts with the
strongest storms. An isolated tornado cannot be ruled out. The threat
for severe weather will decrease after Midnight, behind this system.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered thunderstorms will continue into the day
Tuesday, as the cold front begins to move eastward through the area.
Gusty winds and small hail are again possible with a few of these
storms. Any lingering thunderstorms will then taper off to the
southeast Tuesday evening following the passage of the cold front.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late this afternoon through this evening.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, May 4, 8:12 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
912 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             4 N SAINT FLORIAN       34.92N 87.63W
05/04/2020  E0.75 INCH       LAUDERDALE         AL   EMERGENCY MNGR

&&

GH
Local storm report, May 4, 8:14 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             2 N UNDERWOOD-PETERSVIL 34.91N 87.70W
05/04/2020  E0.75 INCH       LAUDERDALE         AL   EMERGENCY MNGR

&&

GH
Special weather statement, May 4, 8:15 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
915 PM CDT Mon May 4 2020

ALZ001-002-004-050300-
Lawrence AL-Lauderdale AL-Colbert AL-
915 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...EAST CENTRAL
COLBERT AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 1000 PM CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Killen, or 9 miles northeast of Florence, moving southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Rogersville, Killen, Town Creek, Lexington,
Leighton, St. Florian, Underwood-Petersville and Anderson.

LAT...LON 3501 8744 3500 8739 3485 8721 3481 8722
      3478 8728 3476 8726 3476 8723 3463 8751
      3489 8771
TIME...MOT...LOC 0214Z 303DEG 30KT 3490 8756

JMS

The radar

The Northeast Alabama radar (KHTX), 53 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Moore

When
May 4, 8:19 PM CST
Where
Moore County, 1.83 mi WNW of County Line
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
35.330, -86.400

A tree was knocked down across Dog Tail Road.

Thunderstorm Wind, Moore

When
May 4, 8:19 PM CST
Where
Moore County, 2.47 mi WNW of County Line
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.330, -86.412

Several trees were knocked down on Womack Ridge Road. Time estimated by radar.

Thunderstorm Wind, Moore

When
May 4, 8:24 PM CST
Where
Moore County, 0.78 mi NE of Lois
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.238, -86.360

Trees were knocked down on Grammar Hill Road at Louis Ridge Road.

Thunderstorm Wind, Moore

When
May 4, 8:30 PM CST
Where
Moore County, 1.05 mi SSE of Raysville
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
35.316, -86.313

A tree was knocked down on Cobb Hollow at Flippo Road.

Tornado, Franklin

When
May 4, 8:50 PM CST to 8:54 PM CST
Where
Franklin County, 1.89 mi SSE of Asia to 2.61 mi NNE of Rowe Gap
Rating
EF0
Path length
1.05 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.144, -86.110

A brief tornado touched down just to the northwest of the junction of Old Clark Road and Liberty Road where a couple of trees were uprooted. The tornado moved to the southeast uprooting more trees along its one mile path. As it crossed Owens Chapel Cemetery Road a manufactured home sustained minor roof damage. Another home sustained damage when an uprooted tree fell onto it. The tornado continued moving to the southeast before lifting just south of Liberty Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892994, 892995, 892998, 892996, 893002.